Alert archive / Indiana / River Flood Warnings in 2010

River Flood Warning 22, NWS Northern Indiana

May 21, 20105 counties in Indiana

NWS Northern Indiana issued this river flood warning at May 21, 2010, 10:25 PM EDT for 5 counties in Indiana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 21, 2010, 10:25 PM EDT (02:25 UTC)
Expired
May 22, 2010, 1:41 AM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Flood severity
Minor

Counties Blackford County, IN, Huntington County, IN, Jay County, IN, Wabash County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 82 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salamonie River near Warren (WRNI3).

Action stage
10 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03324300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at May 21, 7:29 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 21, 7:29 PM EDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
729 PM EDT FRI MAY 21 2010

.AVIATION...
AN UPPER LOW AND ASSOCIATED SFC LOW WAS MOVING EAST. THE BULK OF
THE SHOWERS ASSOCIATED WITH THIS SYSTEM SHOULD CLEAR SBN AND FWA
BY 02Z. KEPT A TEMPO GROUP AT FWA UNTIL 02Z FOR SOME LINGERING
STORMS. OTHERWISE...SOME LIGHT SHOWERS AND/OR AREAS OF DRIZZLE ARE
EXPECTED OVERNIGHT. EXPECT IFR CONDITIONS TO DEVELOP OVERNIGHT. THE
CONDITIONS SHOULD IMPROVE SATURDAY AS THE LOW WEAKENS AND DRIFTS
EAST.

&&

.PREV DISCUSSION... /ISSUED 359 PM EDT FRI MAY 21 2010/

SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...THE MAIN CONCERN IS THE POTENTIAL
FOR SEVERE STORMS...BUT ALSO FOR FLOODING. SOME TRAINING OF STORMS
ON THE LATEST RADAR SCANS INDICATE THE POTENTIAL FOR HEAVY RAIN...
SO GIVEN REPORTS OF SOME FLOODING IN ELKHART AND RADAR/SFC REPORTS
OF HEAVY RAIN...WILL CONTINUE TO MENTION THE POTENTIAL FOR HEAVY
RAIN. SPC MESO ANALYSIS INDICATES CAPE VALUES HAVE RISEN OVER 1000
J/KG OVER SOUTHEAST AREAS WHERE STORMS HAVE YET TO OCCUR. ONGOING
CONVECTION AHEAD OF THE APPROACHING FRONT WILL LIKELY MAKE IT
HARDER FOR STORMS TO BECOME SEVERE OVER WEST AREAS AHEAD OF THE
FRONT...HOWEVER...GIVEN CELL MERGERS ON RADAR AND SOME EARLIER
REPORTS OF WIND DAMAGE IN ELKHART AND THREE RIVERS...THE POTENTIAL
FOR STORMS TO BECOME SEVERE CONTINUES THIS AFTERNOON. OTHERWISE...
THE UPPER LOW WAS OVER NE IL AND WILL CONTINUE TO LIFT NORTHEAST
AS A LARGE TROF DIGS DOWNSTREAM. PRECIPITATION SHOULD END FROM
WEST TO EAST LATE TONIGHT AND EARLY SATURDAY. HAVE ADDED SOME
DRIZZLE OVERNIGHT GIVEN UPPER AIR PROFILES. OTHERWISE...CONDITIONS
SHOULD DRY OUT SATURDAY.

LONG TERM...
SUNDAY THROUGH FRIDAY. LITTLE CHNG TO ONGOING CONSISTENT AND WARM
LONG TERM PD. 12 UTC GUIDANCE SUITES TRENDING TOWARD GENERAL
CONSENSUS...WITH HIR CONFIDENCE FOR WARM/DRY FCST ESPCLY DYS3-6.

ERN CONSENSUS REX BLOCK AT START OF LONG TERM WITH INCRSGLY STRONG
UPSTREAM MIDLVL RIDGING FM SRN MS RVR VLY INTO CNTL GRTLKS...WITH
MID LVL ANTICYCLONE REACHING CRESCENDO ACRS ERN/CTNL GRTLKS BY 00
UTC WED. LOW LEVEL THERMAL RIDGE TO ANCHOR FM SRN MO INTO WRN GRTLKS
BY SUN AFTN AS WRN CONUS TROF SHARPENS COURTESY FUJIWHARA BTWN
ALB/SASK WAVE AND STRONGLY TROP FOLDED ENERGY NOW ONTO WA/OR COAST.
STRONG DOWNSTERAM RIDGE BLOCK TO HOLD ERLY/MIDWEEK CONVECTION WELL
WEST OF CWA...FOCUSED IN HIR 1000-859MB THETA-E STREAM. SOME CONCERN
FOR FRONTAL SYSTEM LAYING OUT E-W ACRS NRN GRTLKS DY6-7 TIMEFRAME AS
IT BEGINS TO SAG SWD...POTNLY SPARKING SHRA/TSRA ACTIVITY. HOWEVER
AS FURTHER UPSTREAM/INTERNATIONAL DATELINE SHORTWAVE PROGGED TO
REDIG WRN TROF DEEPER AND FURTHER WEST BY END OF FCST PD...HAVE SOME
RESERVATIONS ON FRONTS IMPACT WRT SENSIBLE WEATHER AS WARM MIDLVL
CAPPING INVERSION SHOULD HAVE TIME TO REACH FULL MATURATION AND WITH
BEST SFC FNTL CONVERGENCE AND MIDLVL COLD POOL VERY WELL COULD
REMAIN ACRS CAN INTO NEW ENGLAND/LOWR GRTLKS FOR DY7...AND WL KEEP
ENTIRE EXTND WARM/DRY FOR NOW AND AWAIT A MORE COHERENT PRECIP
SIGNAL.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...ARNOTT
LONG TERM...ARNOTT
AVIATION...ARNOTT
Hazardous weather outlook, May 21, 3:20 AM EDT, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 AM EDT FRI MAY 21 2010

INZ003>009-012-014-016>018-025>027-033-034-LMZ043-046-MIZ077>081-
OHZ001-002-004-005-015-016-024-025-220730-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-KOSCIUSKO-WHITLEY-ALLEN IN-HUNTINGTON-WELLS-ADAMS-BLACKFORD-
JAY-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-CASS MI-ST. JOSEPH MI-
BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
320 AM EDT FRI MAY 21 2010 /220 AM CDT FRI MAY 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE TODAY WITH PONDING OF WATER ON AREA ROADWAYS
AND RISES ON AREA STREAMS AND RIVERS. MINOR FLOODING OF A FEW
RIVER POINTS IS POSSIBLE HEADING INTO THIS WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ013-015-020-022>024-032-220730-
PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-WABASH-GRANT-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...ROCHESTER...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...MARION
320 AM EDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON WITH LARGE
HAIL AND DAMAGING WINDS BEING THE GREATEST THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY WITH PONDING
OF WATER ON AREA ROADWAYS AND RISES ON AREA STREAMS AND RIVERS.
MINOR FLOODING OF A FEW RIVER POINTS IS POSSIBLE HEADING INTO THIS
WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

ARNOTT

In the hours before

Local storm report, May 21, 5:59 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
559 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HEAVY RAIN       HUDSON                  41.53N  85.08W
05/21/2010  M2.50 INCH       STEUBEN            IN   TRAINED SPOTTER

            2.5 INCHES OF RAIN FELL FROM 345PM TO 550PM

&&

EVENT NUMBER IWX1000552

SAW
Local storm report, May 21, 6:02 PM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     FLASH FLOOD      GEORGETOWN              41.23N  84.87W
05/21/2010                   ALLEN              IN   TRAINED SPOTTER

            WATER IN LOW LYING AREAS NEAR GEORGETOWN SQUARE RISING
            VERY QUICKLY FROM HEAVY RAINFALL OVER PAST 30 MINUTES

&&

EVENT NUMBER IWX1000553

SAW
Special weather statement, May 21, 7:41 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
741 PM EDT FRI MAY 21 2010

INZ009-018-OHZ004-015-220015-
ALLEN IN-DE KALB IN-DEFIANCE OH-PAULDING OH-
741 PM EDT FRI MAY 21 2010

AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEW HAVEN...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...ARE LIKELY WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NEW HAVEN...
  WOODBURN...
  GRABILL...
  ZULU AND TILLMAN...
  HARLAN...CUBA AND GEORGETOWN...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHEASTERN INDIANA.

LAT...LON 4137 8496 4127 8468 4094 8492 4102 8514
TIME...MOT...LOC 2340Z 205DEG 16KT 4104 8499
Local storm report, May 21, 8:16 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
816 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     FLASH FLOOD      BUTLER                  41.43N  84.87W
05/21/2010                   DEKALB             IN   TRAINED SPOTTER

            MULTIPLE ROADS ARE FLOODED IN TOWN. WATER UP TO THE
            BOTTOM OF CARS.

&&

EVENT NUMBER IWX1000554

SAW
Local storm report, May 21, 8:39 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     FLASH FLOOD      BUTLER                  41.43N  84.87W
05/21/2010                   DEKALB             IN   EMERGENCY MNGR

            HIGH WATER SIGNS POSTED AND MULTIPLE BASEMENTS FLOODED.

&&

EVENT NUMBER IWX1000555

SAW
Local storm report, May 21, 10:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1005 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HEAVY RAIN       FORT WAYNE              41.08N  85.13W
05/21/2010  M2.11 INCH       ALLEN              IN   COCORAHS

            2.11 INCHES FELL OVER THE PAST 5 HOURS

&&

EVENT NUMBER IWX1000556

SAW

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:45 PM EDTAreal Flood AdvisoryIWXAdams, Allen, DeKalb, Huntington, Steuben, Wells4 hr
May 21, 10:05 PM EDTFlash Flood WarningIWXAllen, DeKalb, Steuben6 hr
May 21, 10:24 PM EDTRiver Flood WarningIWXAllen, Huntington, Wabash20 hr
May 22, 1:37 AM EDTRiver Flood WarningIWXAllen6 days
May 22, 4:15 AM EDTRiver Flood WarningIWXAllen65 hr
May 22, 4:22 AM EDTRiver Flood WarningIWXAllen, DeKalb7 days
May 22, 5:47 AM EDTAreal Flood WarningIWXAllen, DeKalb, Huntington, Steuben, Wabash, Wells and 1 more6 hr
May 22, 11:55 AM EDTAreal Flood WarningIWXAllen, DeKalb, Huntington, Steuben, Wabash, Wells and 1 more6 hr
May 22, 12:35 PM EDTRiver Flood WarningIWXElkhart, Saint Joseph34 hr
May 22, 1:09 PM EDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke45 hr
May 22, 1:09 PM EDTRiver Flood WarningIWXCass, Miami, Wabash5 hr
May 22, 4:55 PM EDTMarine Dense Fog AdvisoryIWX11 hr
May 22, 5:31 PM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke17 hr
May 22, 6:09 PM EDTAreal Flood WarningIWXDeKalb12 hr
May 22, 4:26 AM EDTRiver Flood WarningIWXDefiance, Fulton, Williams8 days
May 22, 4:54 AM EDTRiver Flood WarningIWXWilliams5 days

Nearby

River Flood Warnings in Indiana, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.